Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 3, NWS Sacramento, CA

March 8, 2021

NWS Sacramento, CA issued this winter storm watch at Mar 8, 2021, 2:30 AM PST. It took effect at Mar 9, 2021, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2021, 2:30 AM PST (10:30 UTC)
In effect from
Mar 9, 2021, 12:00 PM PST
Expired
Mar 8, 2021, 2:25 PM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

942 
WWUS46 KSTO 081030
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
230 AM PST Mon Mar 8 2021

...Periods of snow expected over the NorCal mountains and upper
foothills through mid-week...

.A Pacific storm system will bring snow to the mountains and upper
foothills through Wednesday evening. Snow is forecast to begin
today across the northern mountain then spread south into the
northern Sierra Nevada on Tuesday into Wednesday. Travel impacts
will likely become more extensive across the northern mountains by
this evening, and across the northern Sierra Tuesday afternoon and
night.

CAZ013-090000-
/O.EXT.KSTO.WW.Y.0012.210309T0000Z-210310T1200Z/
Shasta Lake Area / Northern Shasta County-
230 AM PST Mon Mar 8 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON
TO 4 AM PST WEDNESDAY ABOVE 2500 FEET...

* WHAT...Snow expected. Plan on difficult travel conditions. Total
  snow accumulations 6 to 12 inches, with localized amounts up to
  2 feet over the peaks, are expected.

* WHERE...Shasta Lake Area / Northern Shasta County including
  Interstate 5 north of Redding.

* WHEN...4 PM today to 4 AM Wednesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ068-069-090000-
/O.NEW.KSTO.WS.A.0003.210309T2000Z-210311T0200Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
230 AM PST Mon Mar 8 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON ABOVE 3000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible. Total snow accumulations of 1 to 2 feet, with
  locally higher amounts over the peaks, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope
  Northern Sierra Nevada including Interstate 80 over Donner Pass,
  Highway 50 over Echo Summit, and Highway 88 over Carson Pass.

* WHEN...From Tuesday afternoon through Wednesday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
1 follow-up statement
686 
WWUS46 KSTO 082225
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
225 PM PST Mon Mar 8 2021

...Mountain Travel Impacts due to Winter Storm through 
Wednesday...

.A Pacific storm system will bring periods of heavy snow to the 
mountains and upper foothills through Wednesday evening. Snow 
began today across the northern mountains and will spread south 
into the northern Sierra Nevada on Tuesday into Wednesday. Up to 
1 to 2 feet of snow is possible down to 2500 to 3000 feet with 
lighter accumulation possible at lower elevations. Travel impacts 
will likely become more extensive across the northern mountains by
this evening, and across the northern Sierra Tuesday afternoon 
and night.

CAZ013-091600-
/O.UPG.KSTO.WW.Y.0012.210309T0000Z-210310T1200Z/
/O.NEW.KSTO.WS.W.0004.210309T0000Z-210310T1800Z/
Shasta Lake Area / Northern Shasta County-
225 PM PST Mon Mar 8 2021

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY ABOVE
2500 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 6 to 15 inches, with up
  to 2 feet over higher elevations, are expected.

* WHERE...Shasta Lake Area / Northern Shasta County including
  Interstate 5 north of Redding.

* WHEN...4 PM today to 10 AM Wednesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ068-091600-
/O.UPG.KSTO.WS.A.0003.210309T2000Z-210311T0200Z/
/O.NEW.KSTO.WS.W.0004.210309T1700Z-210311T0300Z/
Western Plumas County/Lassen Park-
225 PM PST Mon Mar 8 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM TUESDAY TO 7 PM PST
WEDNESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 1 to 2 feet, with 
  locally higher amounts over peaks, are expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...9 AM Tuesday to 7 PM Wednesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times due to gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ069-091600-
/O.UPG.KSTO.WS.A.0003.210309T2000Z-210311T0200Z/
/O.NEW.KSTO.WS.W.0004.210309T2000Z-210311T0300Z/
West Slope Northern Sierra Nevada-
225 PM PST Mon Mar 8 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 7 PM PST
WEDNESDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 1 to 2 feet, with
  locally higher amounts, are expected.

* WHERE...West Slope Northern Sierra Nevada including Interstate
  80 over Donner Pass, Highway 50 over Echo Summit, and Highway 88
  over Carson Pass.

* WHEN...Noon Tuesday to 7 PM Wednesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times due to gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 10:49 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 7, 10:49 PM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1049 PM PST Sun Mar 7 2021

.SYNOPSIS...
Dry today, then unsettled weather expected through the first half
of this week with periods of rain showers, mountain and upper
foothill snow showers, and lower elevation afternoon
thunderstorms. Lingering snow showers possible over the Sierra
Nevada Thursday.

&&

.DISCUSSION...
The Evening Update: Upslope flow along nearly stationary boundary
that moved through the region causing a deck of SC over the Sierra
Crest, otherwise WAA high clouds are spreading over Norcal out ahead
of the baroclinic leaf and upper low well off the coast. Not much
precip will occur in the WAA zone tonight, but there will be some
light precip with the initial wave that is just off the N Coast at
press time as it moves inland Mon morning, then with the leaf Mon
afternoon and evening.

CAA at 500 mbs will drop 5H temps down to the minus low 30s deg C
which is sufficient to cause some thunderstorms in the N Sac Vly Mon
afternoon, and a higher probability of storms Tue afternoon. Shear
profiles and hodographs are very favorable for rotating storms Mon
and Tue, but mid level instability is lacking on the forecast NAM
Bufkit soundings. We suspect the PVA and idealized synoptic pattern
could alter the pre-storm environment leading to deep convection.

.Previous Discussion...
The next storm currently in the Gulf of Alaska will near the area
tonight and some showers may pop up over the mountains and north end
of the valley by Monday morning. There will be an increase in shower
chances on Monday mainly from around Sacramento northward.
The atmosphere becomes unstable in the afternoon but profiles are
not as unstable as they were yesterday. Thunderstorms may develop
over the central and northern Sacramento valley. In general brief
heavy rain and small hail would be expected from any
thunderstorms. Over the north end of the valley really good shear
continues in the models but with the instability not forecast to
be as good as yesterday confidence in larger hail forming, funnel
clouds and possibly a weak tornado has lowered but we will still
have to monitor given the amount of wind shear.

The amount of rain outside of thunderstorm consideration looks
low with this first wave but snow levels will be low ranging from
1500 to 2500 feet over Shasta County to 2500 to 3000 feet over the
Motherlode. Rainfall amounts do increase over Western Shasta
County Monday evening and with the low snow levels have issued a
Winter Weather Advisory through Tuesday night for that area.
Models are mixed over Western Plumas county with amounts of
rain/snow Monday night so have held off issuing anything for that
area for now.

On Tuesday the low deepens along the west coast unstable air will
continue over the interior but for a greater area with slightly
more unstable air. Chances of showers and afternoon thunderstorms
will continue. Profiles for thunderstorms indicate an increase in
potential for heavy rain and small hail that could lead to some
street flooding issues...mainly from near Chico southward. The
showery rainfall within the valley during the afternoon and into
the early evening hours will likely be intense at times given the
convective nature of the atmosphere and make for poor driving
conditions.

Snow levels will remain low but look like they may come up by
about 500 to 1000 feet during the day. This second wave should
have more rainfall associated with it with rain and snow most
noticeably increasing Tuesday evening over the western slopes of
the Sierra Nevada. Current thinking is that this is when we may
need to issue a Winter Weather Advisory for the Sierra Nevada. Any
snowfall preceding that time frame looks light with only minor
impacts.

The low pressure area will continue to move south along the coast
and by Wednesday the central part will be located off the Bay
Area. More showers and thunderstorms are expected across the
interior with the heavy rain profiles indicated from around
Sacramento southward. Snow levels will continue in the 2500 to
3500 foot range.

&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...

No major changes to the extended forecast. GEFS ensembles and
clusters have come into good agreement with placement of upper low
over SoCal Thursday. This will keep most precip south of the
area, except for a few light showers over the high Sierra,
generally south of highway 50. Low will then gradually shift into
the Four Corners region with ridge building over NorCal
Friday/Saturday. There is continued uncertainty in clusters on
Sunday with possible trough trying to move through ridge. Have
kept NBM guidance with some low pops going, given low confidence
forecast. High temperatures generally from 65 to 70 degrees for
Valley locations through the period.

&&

.AVIATION...

VFR conditions expected next 24 hours except for localized MVFR
conditions with -SHRA after 12z Monday. Winds less than 12 kts
expected at TAF sites.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM Monday to 4 AM PST Wednesday
for Shasta Lake Area / Northern Shasta County.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:25 PM PSTWinter Storm WarningSTO53 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.